Michigan, 2024

Tornado and Damaging Wind in Michigan, July 5, 2024

July 5, 2024 · NWS DTX · 2 events in 1 county or zone

A brief, weak tornado developed in the late afternoon of July 5, 2024 near Huron Township.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A brief, weak tornado developed in the late afternoon of July 5, 2024 near Huron Township.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 5, 2:11 PM EST, 1 hour 24 minutes earlier. Its key messages:

  • Lingering isolated strong to severe thunderstorms remain possible this evening.
  • The low pressure system lingers over the Great Lakes tomorrow keeping a chance of showers and thunderstorms in the forecast.
  • The holiday weekend closes out with dry weather Sunday under partly sunny sky.
Area forecast discussion, Jul 5, 2:11 PM EST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
311 PM EDT Fri Jul 5 2024

.KEY MESSAGES...

- Lingering isolated strong to severe thunderstorms remain possible
this evening.

- The low pressure system lingers over the Great Lakes tomorrow
keeping a chance of showers and thunderstorms in the forecast.

- The holiday weekend closes out with dry weather Sunday under
partly sunny sky.

&&

.DISCUSSION...

A compact mid level low across Wisconsin this afternoon will
traverse the straits tonight before lifting north of Lake Huron on
Saturday. Cloud cover expanded across much of Se Mi today within the
entrance region of an upper jet. Areas of light showers/sprinkles
and an early convective release has limited available instability
over most of the area with the exception of the Saginaw Valley. An
additional Short wave impulse pivoting around the upper trough and
entrance region upper jet support will keep some focused ascent
across the Saginaw Valley and points north this evening. This will
be the most probable locations for additional late day deep
convection. ML Cape Values hovering around 1k J/kg and 0-6km shear
values of 40-50 knots may still support isolated strong/convection.

The upper low will transition to an open wave as it exits to the
northeast on Saturday. Reasonable model agreement indicates a
trailing trough axis advancing from northeast Lower Mi into the
Saginaw Valley/thumb regions by late afternoon. This added boundary
layer convergence within weak instability will support a chance for
deep convection late Saturday across the north. Low level thermal
profiles will be cooler tomorrow (925mb temps a few degrees cooler).
This and the expectation for some cloud cover (morning low clouds
transitioning to sct-bkn diurnal cu field) will support highs in the
70s.

Sunday into Monday, Se Mi will lie between a low level anticylone
across the eastern Great Lakes and brad mid level troughing across
the upper Midwest/western Great Lakes. The proximity to the
anticyclone will keep convective chances low at least through mid day
Monday. Persistent southwesterly flow will drive warmer air into Se
Mi, supporting highs well into the 80s Sunday and near 90 Monday. An
eastward progression of the long wave trough will support increased
chances for convection late Monday into Tuesday, with slightly
cooler temps expected in its wake by mid week.

&&

.MARINE...

Low pressure tracks across Lower Michigan this evening and into Lake
Huron tonight with scattered showers and thunderstorms continuing to
track east to northeast at around 30 knots. Isolated storms may be
severe, capable of producing wind gusts in excess of 35 knots, hail,
and waterspouts. Showers and storms will decrease in coverage and
intensity tonight with light wind shifting to northwest as the low
departs and sends a weak cold front through. Isolated to scattered
showers linger into parts of Saturday as troughing is slow to
release from the region. Light winds continue into Sunday with
sunnier skies as a weak ridge of high pressure builds in from the
south. Southerly wind of 10 to 15 knots then develops on Monday
ahead of the next frontal system moving in from the Midwest. This
system will bring showers and storms late Monday into Tuesday as it
tracks through.

&&

.PREV DISCUSSION...
Issued at 216 PM EDT Fri Jul 5 2024

AVIATION...

Ample amount of shear and CAPE exist to sustain scattered
thunderstorms this afternoon and late evening. Several storms have
already developed INVOF MBS along a convergence boundary while
thunderless showers crop up over the Metro Detroit terminals.
Expectation is that most thunderstorm activity will hold off until
late this evening for FNT south, thus the later TEMPO group
adjustments. Clouds are largely expected to remain high-based, but a
brief BKN high-MVFR ceiling could arise early this afternoon. Light
to modest southwest winds drop-off overnight with some HZ
reintroduced Saturday morning. Potential exists for low-MVFR
ceilings/visibilities overnight, but not confident enough for
inclusion for the 18Z TAF cycle. Borderline MVFR ceilings should
settle in Saturday morning with stratus favored amidst the cooler
post-frontal airmass.

For DTW/D21 Convection...Scattered showers are expected this
afternoon along a pre-frontal trough with storms more likely to
develop this evening ahead of an inbound cold front. Will highlight
the earlier period with -SHRA then target the late evening (01-04Z)
period for thunder. Storms will generally be single cellular or
multicellular with SW-NE storm motion.

DTW THRESHOLD PROBABILITIES...

* Low for thunderstorms between 18Z and 22Z today, then medium
  between 01Z and 04Z this evening.

* Low for ceilings at or below 5000 ft this afternoon then medium
  late tonight into Saturday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

DISCUSSION...SC
MARINE.......TF
AVIATION.....KGK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 5, 2:25 AM EST, 13 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
325 AM EDT Fri Jul 5 2024

MIZ047>049-053>055-060>063-068>070-075-076-082-083-060730-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
325 AM EDT Fri Jul 5 2024

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

Low pressure will bring scattered to numerous showers with embedded
thunderstorms this afternoon and evening. There will be a marginal
risk for severe weather for all of SE MI. Hail to an inch and
damaging wind gusts to 60 mph will be the primary severe weather
threats. Storm modes will range from pulse, multicluster, and
possibly small linear segments. Timing for severe potential will be
between 2PM - 10PM with storm motion from the west or southwest at
around 35 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a low chance for isolated to scattered thunderstorms on
Saturday. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-060730-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
325 AM EDT Fri Jul 5 2024

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Low pressure will bring scattered to numerous showers with embedded
thunderstorms this afternoon and evening. There will be a marginal
risk for severe weather across all of the Great Lakes. Hail to an
inch and strong wind gusts in excess of 34 knots will be the primary
severe weather threats. Storm modes will range from pulse,
multicluster, and possibly small linear segments. Timing for severe
potential will be between 2PM - 10PM with storm motion from the west
or southwest at around 30 knots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

AM

In the hours before

Special weather statement, Jul 5, 12:40 PM EST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
140 PM EDT Fri Jul 5 2024

MIZ047-051845-
Midland MI-
140 PM EDT Fri Jul 5 2024

...STRONG THUNDERSTORMS WILL IMPACT MIDLAND COUNTY THROUGH 245 PM
EDT...

At 140 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mount Pleasant to near Oil City to 6 miles
southwest of Midland. Movement was northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Midland around 145 PM EDT.
  Sanford around 150 PM EDT.
  Coleman around 200 PM EDT.
  Edenville around 220 PM EDT.

Other locations impacted by these storms include Laporte, Averill,
Gordonville, Bombay, Porter Township, Poseyville, Hope, and North
Bradley.

This includes US-10 between mile markers 103 and 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4381 8460 4381 8437 4382 8436 4383 8425
      4383 8417 4348 8418 4348 8437 4347 8437
      4347 8461
TIME...MOT...LOC 1740Z 232DEG 17KT 4364 8468 4361 8452 4357 8434

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MV
Special weather statement, Jul 5, 1:17 PM EST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
217 PM EDT Fri Jul 5 2024

MIZ048-051915-
Bay MI-
217 PM EDT Fri Jul 5 2024

...A STRONG THUNDERSTORM WILL IMPACT BAY COUNTY THROUGH 315 PM EDT...

At 216 PM EDT, Doppler radar was tracking a strong thunderstorm over
Midland, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Midland around 220 PM EDT.
  Linwood around 250 PM EDT.

Other locations impacted by this storm include Crump, Willard, and
Bay City State Recreation Area.

This includes the following highways...
 I-75 between mile markers 161 and 182.
 US-10 between mile markers 128 and 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4390 8387 4374 8391 4369 8388 4363 8371
      4366 8362 4365 8363 4356 8383 4357 8417
      4383 8417 4392 8388
TIME...MOT...LOC 1816Z 237DEG 17KT 4363 8421

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MV
Special weather statement, Jul 5, 2:40 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
340 PM EDT Fri Jul 5 2024

MIZ049-052045-
Huron MI-
340 PM EDT Fri Jul 5 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN HURON COUNTY THROUGH
445 PM EDT...

At 339 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elkton, or near Caseville, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Kinde around 400 PM EDT.
  Port Austin around 415 PM EDT.

Other locations impacted by this storm include Pinnebog, Port
Crescent State Park, Grindstone City, Redman, Filion, and Huron City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4407 8286 4404 8279 4391 8268 4379 8326
      4392 8333 4401 8320 4403 8310 4407 8305
TIME...MOT...LOC 1939Z 230DEG 16KT 4388 8319

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MV
Local storm report, Jul 5, 3:35 PM EST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
435 PM EDT Fri Jul 05 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     Funnel Cloud     4 SE Kinde              43.92N  82.93W
07/05/2024                   Huron              MI   Trained Spotter

&&

Event Number DTX2400634

TF

The radar

The Detroit radar (KDTX), 148 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Huron

When
July 5, 3:35 PM EST
Where
Huron County, 2.13 mi NNW of Redman
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.950, -82.840

Large trees limbs were reported down.

Tornado, Huron

When
July 5, 3:38 PM EST to 3:40 PM EST
Where
Huron County, 2.13 mi NNW of Redman to 2.07 mi N of Redman
Rating
EF0
Path length
0.5 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
43.950, -82.840

The tornado developed north of Kinde Road, along the north edge of a line of trees,|then continued to move east crossing Huron City Road and dissipating in a nearby field. Tornado damage was mainly confined to trees and nearby crops. Estimated peak winds were up to 75 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyThe tornado archive for Michigan, 2024Warnings in Michigan, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199991, 1199515.